Homeopathic Teething Tablets and Gels May Be Linked to Infant Deaths
The US Food and Drug Administration (FDA) is warning parents not to use homeopathic teething tablets and gels to ease discomfort in teething infants. The investigation is ongoing, and the FDA says they are still determining “the relationship of these deaths to the homeopathic teething products.” Nonetheless, they are unambiguous in their concern after ten deaths and hundreds of adverse effects were reported for infants who had used the products.
Products implicated by the warning include all teething gels and tablets with belladonna as an ingredient, including the following:
- Hyland’s Baby Teething Tablets
- Hyland’s Baby Teething Tablets Nighttime
- Hyland’s Baby Teething Gel
- Baby Orajel Naturals
- CVS- or other store-brand tablets or gels.
Both Walgreens and CVS have already pulled all the related products off the shelves in their stores. Hyland’s, in response, says they have not been informed by the FDA of any evidence linking their teething products to adverse effects on infants; nonetheless, they have decided to stop distributing their homeopathic teething products in the United States, citing “confusion among parents and limited access to the medicines.”
Belladonna Concerns Prompted Alert and Recall in 2010
This isn’t the first time the FDA has raised red flags over homeopathic teething products. In 2010, Hyland’s issued a recall for their teething products after the FDA found inconsistent amounts of belladonna in the tablets. Belladonna, a highly poisonous plant also known as “deadly nightshade,” is often used in homeopathic remedies, as a painkiller, muscle relaxer, and anti-inflammatory. When used in this way, the belladonna is most commonly diluted to a point where none of the original plant actually remains. However, when there is uncertainty about dilution and quantity of belladonna in each dose, the results could potentially be toxic and deadly.
Illness or Injury Caused by Unsafe Products is Unacceptable
The FDA is telling parents who use these products to stop immediately, but they are also warning those who may use the products to watch for dangerous symptoms in their children. Belladonna poisoning can result in fever, vomiting, sleepiness, shortness of breath, irritability, tremors, tachycardia, delirium, brain damage, convulsions, and death.
If your child has become seriously ill after using homeopathic teething tablets or gels, an overdose of belladonna may be the culprit. Whether your child has been injured by homeopathic or other medicines, you may be entitled to damages related to medical care, lost wages, and more. Contact the product liability attorneys at Wagner Reese today for your FREE consultation: (888) 204-8440.